Naloxone at Discharge From Residential Treatment: Lost Tolerance, the Four-Hour Rule, and What to Ask Before Going Home

, ,
24/7 Confidential · Most Insurance Accepted · Joint Commission & CARF Accredited Programs · Nationwide Network
relapse after cocaine recovery what to do

The last week of residential treatment is usually the most hopeful one. Sleep has come back, appetite has returned, and the person who arrived exhausted is now making plans. From a clinical point of view, it is also the week we spend the most time on overdose prevention, because for anyone whose history includes opioids, the days right after discharge carry a risk that did not exist when they walked in. This post explains that risk in practical terms, what naloxone does, and the specific items to settle before discharge day.

Why the First Weeks After Discharge Carry Higher Overdose Risk

Residential treatment lowers a person’s tolerance to opioids. That is the point of stopping use, but it has a dangerous side. A dose a person used regularly before admission can be far more than their body can now handle. The National Institute on Drug Abuse (NIDA) and other federal health agencies describe reduced tolerance after a period of abstinence, such as after treatment or incarceration, as a recognized overdose risk. In today’s unregulated drug supply, where fentanyl turns up in pills and powders sold as something else, a single return to use can be fatal even for someone who never knowingly used fentanyl.

The mechanisms that raise risk after discharge are well understood:

  • Lost tolerance: After days or weeks without opioids, the body no longer adapts to the doses it once handled, so a familiar amount can stop breathing.
  • Unknown supply: Fentanyl and other potent synthetics are mixed into counterfeit pills and other drugs, so a person cannot judge strength by appearance or by what they were told.
  • Using alone: A first return to use often happens in private, out of shame, which means no one is present to give naloxone or call 911.
  • Combining sedatives: Opioids taken with alcohol, benzodiazepines, or sleep medications slow breathing more than either does alone.

None of this means relapse is expected. Many people leave treatment and never return to use. It means the plan has to account for the possibility honestly, the same way a cardiac patient leaves the hospital knowing where the nearest emergency room is.

What Naloxone Does, in Plain Numbers

Naloxone is a medication that reverses an opioid overdose by blocking opioids from acting on the brain, and according to the Centers for Disease Control and Prevention (CDC) it can restore normal breathing within 2 to 3 minutes in a person whose breathing has slowed or stopped. The CDC also advises that more than one dose may be needed when fentanyl is involved, and that whoever gives naloxone should stay with the person until emergency help arrives or for at least four hours. Naloxone is sold without a prescription in all 50 states, and it does not harm someone who is overdosing on a non-opioid drug, so it is always appropriate to use if an opioid overdose is suspected.

That paragraph is the single most useful thing a family can memorize. CDC figures also show why it matters: of the 105,007 drug overdose deaths in the United States in 2023, about 76% involved an opioid, and a potential bystander was present in nearly 43% of those deaths. A bystander with naloxone is someone in a position to act.

One limitation families often do not know: a person cannot give naloxone to themselves during an overdose. The medication only works if someone nearby knows where it is and how to use it.

What We See in the Week Before Discharge

As a counselor and interventionist, I have sat through many discharge planning meetings, and a pattern repeats. The client is focused on going home, the family is focused on the client, and the naloxone conversation gets one sentence at the end. Clients sometimes push back on it directly: “If I carry it, it’s like I’m planning to use.” Parents sometimes say the same thing in a different way: “We don’t want to send the wrong message.”

Our experience is the opposite. When naloxone is handled as routine safety equipment, like a smoke detector, it lowers the emotional charge. The client does not have to bring it up later, in a moment of shame, and the family is not left wondering whether they are allowed to keep it in the house. The conversation is short and practical when it happens early, and awkward and rushed when it happens in the parking lot.

The other thing we see often: the naloxone a family bought months ago is in a glove box, expired or heat-exposed, and nobody can find it. A plan only works if the medication is current, visible, and known to everyone in the home.

Receive Guidance, Call Now

Your Pre-Discharge Naloxone Checklist

Do these before discharge day. Each one takes a few minutes.

  1. Buy or confirm two doses. Check the expiration date printed on the box. Because fentanyl can require more than one dose, a two-dose pack is the practical minimum.
  2. Pick one fixed location at home and tell every adult in the household where it is. Avoid cars, where heat and cold can affect the device.
  3. Read the package instructions together, out loud, with the person coming home. It takes under five minutes.
  4. Agree on the sequence: call 911, give naloxone, follow the dispatcher’s instructions, give a second dose if there is no response after a few minutes, and stay for at least four hours.
  5. Ask the treatment team three questions at the discharge meeting: Will naloxone be provided at discharge, or should we buy it? Is the person leaving on buprenorphine, naltrexone, or another medication, and when is the first follow-up appointment? Who do we call if we are worried in the first week?

If the person is leaving on medication for opioid use disorder, confirm the first outpatient appointment date before discharge. A gap between the last dose given in treatment and the first prescription filled at home is a known weak point, and the clinical team can help close it.

Safety Notes That Apply to Everyone

Naloxone works only on opioids. It will not reverse alcohol poisoning or a benzodiazepine-only overdose, though it does no harm if given in those situations. Separately, withdrawal from alcohol or benzodiazepines can cause seizures and can be life-threatening, so anyone stopping either substance needs medical supervision rather than quitting abruptly at home. If a person returns to heavy drinking or benzodiazepine use after discharge and then wants to stop again, they should contact a medical provider or treatment program first.

Good Samaritan laws in most states, including California, offer certain legal protections to people who call 911 during an overdose. Families should never delay calling for help.

How the Discharge Plan Fits Into Ongoing Care

Overdose prevention is one part of a broader aftercare plan. For many people, stepping down from residential treatment to a structured outpatient program keeps support in place during the same weeks when risk is highest. That might include individual therapy, group sessions, medication management, and family involvement.

If you are considering treatment for yourself or someone you love and want to understand what discharge planning looks like at Bodhi Addiction Treatment in Northern California, call us at (877) 328-1968. We can walk you through admissions, what to expect in the first week, and how we prepare clients and families for going home. You can also verify your insurance online before you call.

The SAMHSA National Helpline (1-800-662-4357) offers free, confidential treatment referral 24 hours a day. If you or someone you know is in crisis or thinking about suicide, call or text 988. In an overdose or medical emergency, call 911 immediately.

Questions about naloxone, discharge, or aftercare? Our admissions team is available at (877) 328-1968.

This article is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always follow the instructions on naloxone packaging and the guidance of a qualified health care provider. If you suspect an overdose, call 911.